Texas, 2013Tornadoes and Hail in Texas, May 20, 2013
May 20, 2013 · NWS SJT · 9 events in 1 county or zone
Severe thunderstorms developed along a dryline across Brown County during the late afternoon and evening. Strong instability and wind shear were favorable for supercells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a dryline across Brown County during the late afternoon and evening. Strong instability and wind shear were favorable for supercells. A supercell tracked across Brown County from Lake Brownwood to Blanket. In Blanket, a tornado damaged the roof of the Blanket High School. Large hail and damaging winds were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 2:24 PM CST, 16 minutes earlier.
Area forecast discussion, May 20, 2:24 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT MON MAY 20 2013
.SHORT TERM...
CURRENTLY WATCHING A POTENTIAL FOR SEVERE WEATHER ACROSS THE
EASTERN BIG COUNTRY...NORTHWEST HILL COUNTRY AND EASTERN CONCHO
VALLEY FOR THIS AFTERNOON AND EVENING/PER TORNADO WATCH #192.
LATEST MESOANALYSIS INDICATES EXTREME INSTABILITY/MLCAPES OF 4000
TO 4500 J/KG/ WITH DEWPOINTS IN THE MID TO UPPER 60S AHEAD OF A
DRYLINE OVER FAR WEST CENTRAL TEXAS. ALSO...THE KDYX WSR-88D IS
INDICATING A WEAK FINE LINE/CONVERGENCE ZONE/ALONG A THROCKMORTON
TO COLEMAN LINE. STORMS ARE ALREADY DEVELOPING JUST EAST OF THE
I-44 CORRIDOR IS OKLAHOMA. IF THE MID LEVEL CAP IS BREACHED...THEN
ISOLATED STORMS WILL EXPLODE MAINLY EAST OF A THROCKMORTON TO EDEN
TO JUNCTION LINE. THE STORMS WILL BE SEVERE DUE TO THE EXTREME
INSTABILITY AND 0-6KM SHEAR 30 TO 35 KNOTS. THE MAIN THREATS WILL
BE VERY LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. HAVE
SLGT CHC POPS GOING THROUGH THIS EVENING ACROSS THE EASTERN HALF
OF THE AREA.
FOR TUESDAY...A REPEAT OF TODAY WITH SEVERE WEATHER POSSIBLE
DURING THE AFTERNOON AND EVENING...MAINLY ACROSS THE HEARTLAND AND
NORTHWEST HILL COUNTRY. THERE WILL BE A COOL FRONT NEAR A JUNCTION
TO BRADY LINE ALONG WITH STRONG INSTABILITY SOUTH OF THE
FRONT...ALONG WITH INCREASING MID LEVEL FLOW OF 40 TO 50 KNOTS.
THE COMBINATION OF WEAK SOUTH SOUTHERLY AND INCREASING MID LEVEL
FLOW WILL YIELD 0-6KM SHEAR OF AROUND 40 KNOTS. STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF
STORMS WILL BE SCATTERED ACROSS THE HEARTLAND AND NORTHWEST HILL
COUNTRY...DUE TO A WEAKER MID LEVEL CAP...UPPER LEVEL FORCING AND
A SURFACE BOUNDARY.
.LONG TERM...
NO WHOLESALE CHANGES WERE MADE TO THE LONG TERM PORTION OF THE
FORECAST.
A WEAK COLD FRONT IS STILL EXPECTED TO MOVE INTO THE AREA
TUESDAY...AND STALL ACROSS THE SOUTHERN/SOUTHEASTERN PART OF THE
CWA. THIS WILL PROVIDE A DECENT SURFACE FOCUS FOR THUNDERSTORMS TO
INITIATE OFF OF AS WAS NOTED IN THE PREVIOUS DISCUSSION...THAT
WILL LIKELY LINGER INTO TUESDAY NIGHT BEFORE MOVING SOUTHEAST OF
THE FORECAST AREA AND/OR WEAKENING.
WINDS QUICKLY TURN BACK AROUND TO THE SOUTH AND SOUTHEAST ACROSS
THE ENTIRE AREA WEDNESDAY...BRINGING MOISTURE BACK INTO THE AREA.
HOWEVER...RIDGING ALOFT MOVES INTO THE AREA WEDNESDAY INTO
THURSDAY...REDUCING CHANCES FOR PRECIPITATION ACROSS THE AREA. BY
THURSDAY INTO FRIDAY...SOUTHWEST FLOW ALOFT WILL INCH ITS WAY INTO
THE AREA. AS A RESULT...WE MAY SEE SOME THUNDERSTORMS DEVELOP NEAR
A SURFACE TROUGH TO OUR WEST AND MOVE INTO THE AREA DURING THE
EVENING HOURS...BUT WILL NOT INCREASE POPS TOO MUCH AS RESOLVING
MESOSCALE ISSUES 4 TO 6 DAYS OUT IS PROBLEMATIC...SO HAVE LITTLE
CONFIDENCE IN ANY MODEL DEPICTION FOR LATER THIS WEEK AT THIS
TIME.
THE GFS CONTINUES TO GO WITH LOWER 90S OVER THE WEEKEND. THE
ECMWF ACTUALLY HAS COOLER 850MB TEMPERATURES FOR THAT TIME PERIOD.
HOWEVER...THE GFS COULD BE HINDERED BY ITS TENDENCY TO TREND
STRONGLY TOWARD CLIMATOLOGY AT THE END OF THE FORECAST PERIOD...SO
WHILE WE WILL NOT GO QUITE AS COOL AS THE GFS...MAY TREND THAT
DIRECTION A DEGREE OR TOO...WHILE KEEPING THE FORECAST DRY OVER
THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 68 87 65 94 70 / 20 20 20 10 10
SAN ANGELO 70 92 66 95 71 / 10 20 20 10 10
JUNCTION 70 93 70 92 70 / 20 30 40 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/20
Hazardous weather outlook, May 20, 2:02 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT MON MAY 20 2013
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
AND EVENING...MAINLY EAST OF A HASKELL...TO ABILENE...TO
SAN ANGELO...TO JUNCTION LINE. THE MAIN THREATS ARE VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG
AND EAST OF A BROWNWOOD...TO EDEN...TO SONORA LINE. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 20, 2:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT MON MAY 20 2013
TXZ099-113-114-202045-
JONES TX-SHACKELFORD TX-THROCKMORTON TX-
318 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
JONES...SHACKELFORD AND THROCKMORTON COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
GUSTY WINDS AND HAIL
AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
NUGENT...OR ABOUT 12 MILES SOUTHEAST OF ANSON...MOVING NORTHEAST AT
25 MPH.
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!
POTENTIAL STORM IMPACTS INCLUDE...
FIRE IGNITED BY LIGHTNING...
LOCALIZED SHORT DURATION POWER OUTAGES...
LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
OUTDOORS...
SCATTERED POWER OUTAGES LIKELY...
ISOLATED SMALL VEHICLE DENTS...
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
THE STRONG THUNDERSTORM WILL BE NEAR...
BIG COUNTRY BAPTIST ASSEMBLY AND LUEDERS BY 335 PM CDT
LAT...LON 3262 9915 3255 9973 3275 9988 3296 9953
3296 9948 3299 9948 3305 9937
TIME...MOT...LOC 2017Z 245DEG 22KT 3269 9970Special weather statement, May 20, 2:24 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
324 PM CDT MON MAY 20 2013
TXZ139-140-202100-
COLEMAN TX-BROWN TX-
324 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
COLEMAN AND BROWN COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 9 MILES
NORTHEAST OF SANTA ANNA...MOVING NORTHEAST AT 20 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES...
ISOLATED POWER OUTAGES LIKELY...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS...
THE STRONG THUNDERSTORM WILL BE NEAR...
LAKE BROWNWOOD NEAR BYRDS STORE BY 350 PM CDT
LAT...LON 3202 9921 3186 9890 3170 9918 3182 9934
TIME...MOT...LOC 2024Z 220DEG 19KT 3184 9918
REIMER
Hail, Brown
- When
- May 20, 2:40 PM CST
- Where
- Brown County, 1.89 mi ESE of Thrifty
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.810, -99.100
Golf Ball size hail was reported on State Highway 279, near County Road 115 at Lake Brownwood.
Hail, Brown
- When
- May 20, 2:57 PM CST
- Where
- Brown County, 1.76 mi E of Thrifty
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.820, -99.100
Quarter size hail was reported just north of Lake Brownwood.
Tornado, Brown
- When
- May 20, 3:35 PM CST to 3:39 PM CST
- Where
- Brown County, 0.91 mi NE of Lake Brownwood to 1.89 mi ENE of Lake Brownwood
- Rating
- EF0
- Path length
- 1.17 mi
- Path width
- 50 yd
- Reported by
- Amateur Radio
- Coordinates
- 31.860, -99.010
This tornado was spotted by trained amateur radio spotters over Lake Brownwood and was briefly on the ground.
Tornado, Brown
- When
- May 20, 4:41 PM CST to 4:55 PM CST
- Where
- Brown County, 0.91 mi NW of Blanket to 2.83 mi SSE of Blanket
- Rating
- EF1
- Path length
- 3.65 mi
- Path width
- 350 yd
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.830, -98.790
Blanket Volunteer Fire Fighters spotted this tornado as it approached the town of Blanket and as it moved south into the nearby ranch country. This tornado blew two heavy air conditioner units off of the high school. The twister caused roof damage to the gymnasium, a nearby bus barn and a nearby residence. It uprooted trees and knocked down power lines and steel fencing. It also tipped over two tombstones at the nearby cemetery. The tornado also snapped, damaged or uprooted many large Oak trees that were more than 100 years old south of Blanket.
Tornado, Brown
- When
- May 20, 5:00 PM CST to 5:03 PM CST
- Where
- Brown County, 3.65 mi NNE of Zephyr
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- Amateur Radio
- Coordinates
- 31.730, -98.780
This tornado briefly touched down near the town of Zephyr.
Hail, Brown
- When
- May 20, 6:10 PM CST
- Where
- Brown County, 2.35 mi E of Zephyr
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.680, -98.760
Hail, Brown
- When
- May 20, 6:20 PM CST
- Where
- Brown County, 5.37 mi NE of Zephyr
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.730, -98.730
Hail, Brown
- When
- May 20, 7:07 PM CST
- Where
- Brown County, 0.59 mi W of Blanket
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.820, -98.790
Hail, Brown
- When
- May 20, 8:10 PM CST
- Where
- Brown County, 0.59 mi W of Blanket
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.820, -98.790
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 20 to 21, 201324 deaths · 212 injured · $2.0 billion · EF5 · 44 events
- Tornadoes and Hail in Arkansas, May 20, 20131 death · $304,000 · EF1 · 29 events
- Tornadoes and Hail in Oklahoma, May 20, 2013$1.4 million · EF2 · 29 events
- Hail and Damaging Winds in Florida, May 20, 20131 death · $500 · 50 kt wind · 9 events
- Tornado and Flash Flood in Illinois, May 20 to 21, 20133 injured · EF2 · 14 events
- Flash Flood and Hail in Arkansas, May 20 to 21, 2013$391,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Illinois, May 20, 2013$495,000 · 70 kt wind · 26 events
- Flooding in North Dakota, May 20 to 28, 2013$1.1 million · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2013$169,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Michigan, May 20, 2013$151,000 · 1.75 in hail · 18 events
- Flood in Alaska, May 20 to 23, 2013$300,000 · 1 event
- Flash Flood in Virginia, May 20, 2013$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452285, 452286, 455750, 455772, 455774, 452299, 452288, 452300, 452303.